Hail, Sedgwick
- When
- April 1, 7:25 PM CST to 7:26 PM CST
- Where
- Sedgwick County, 3.43 mi NW of (Ict)wichita Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.680, -97.480
Strong south winds quickly increased low level moisture on Tuesday April 1st while a cold front sagged down from the north. This set the stage for severe storms to erupt during the early evening hour across central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong south winds quickly increased low level moisture on Tuesday April 1st while a cold front sagged down from the north. This set the stage for severe storms to erupt during the early evening hour across central Kansas. One storm along the line quickly became a supercell and started to exhibit low level rotation. It produced a couple brief tornadoes as it approached Salina but luckily lifted before reaching the city. Numerous additional storms produced large hail along with damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 1, 5:57 PM CST, 1 hour 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 657 PM CDT Tue Apr 1 2025 .KEY MESSAGES... - Severe storms still possible this evening and overnight. - Cool and wet pattern for Thu night through Sat night with multiple chances at rain showers. && .DISCUSSION... Issued at 300 PM CDT Tue Apr 1 2025 Currently have broad upper troughing encompassing the western half of the CONUS with a few embedded impulses. One is over Northern CA with another over the Northern Rockies. Meanwhile a more robust piece of energy is rounding Southern CA and into the Desert Southwest. At the surface, low level moisture continues to quickly stream northward with 60 dewpoints now approaching KOKC. A sharp dryline extends from just west of Hays to west of Pratt and down into southwest OK. Vis satellite has showing some towering CU along it down across southwest OK for the last couple of hours. All eyes will be on the dryline for the next several hours, especially over northwest OK/and southwest of KICT to see if a storm can develop along it in the deeper moisture. Positives going for storm development would be good convergence along the dryline with strong theta-e advection into it as winds back closer to sunset and moisture continues to funnel into the area. Negatives would be some capping remaining and better large scale forcing lagging back to the west. If a storm can develop in this region, it would likely go upscale very quickly with great looking shear profiles including very impressive low level shear. Tornadoes would definitely be a threat along with very large hail. If storms can't develop along the dryline early this evening, then they will likely develop further north along the cold front as it pushes south, generally after 03z, with storms first developing for areas along and north of I-70 and trying to unzip southwest as the overnight hours progress. There is considerable uncertainty between the CAMS on how much storm coverage there is across our forecast area with a few keeping much of it over northeast KS. However, feel confident that at least the north and northeast portions of our forecast area will see storms. This later activity will be more mixed-mode since it's along the cold front with a reduced tornado threat but still a chance for large hail and damaging straight-line winds. By 12z Wed, surface low will be situated over eastern Nebraska with cold front convection moving into the Ozarks. Once this activity moves out of the area we are looking for dry conditions through Wed evening. By 00z Thu, one piece of shortwave energy will be lifting into the Upper Mississippi Valley with another impulse over the Desert Southwest. Shower chances will increase on Thu as some of this energy approaches the High Plains, but not looking for anything significant. For Fri through the weekend, we look to get into a split flow regime with a slow moving upper trough over the Desert Southwest by Fri and a northern stream shortwave sliding across the Northern Rockies/Northern Plains. Rain chances will really ramp-up Fri as upper diffluence moves over the area and will continue into Fri evening. Southwest CONUS upper trough will finally start to slide east Fri night into Sat. Still looking like the heavier rain will stay southeast of the forecast area along the strong low level baroclinic zone on Fri-Sat with PW values forecast to be in the 250-275% of normal range! As far as temps go, we are generally looking at several days of below normal temps with highs this weekend not making out out of the 50s for most locations. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 646 PM CDT Tue Apr 1 2025 Main aviation concerns will be strong south winds tonight along with storm chances. Storms developed over north central KS a couple hours ago and are moving northeast into south central KS. There is a chance one of these storms may affect KCNU in a couple hours. Additional storms are expected to develop along the cold front over central KS, affecting KRSL-KGBD-KSLN in the 03-08z time frame. How far south storms build is in question so currently have lower confidence in storms at KICT. However, if they do make it to KICT, it would generally be after 04z. Large hail and strong winds will be possible with any of the storms. Strong south and southeast winds will remain for areas along and east of I-135 tonight and will come around to the west and remain gusting by Wed morning. && .FIRE WEATHER... Issued at 300 PM CDT Tue Apr 1 2025 Fire weather concerns are expected to remain on the low side for the next several days due to a cool and wet pattern. Gusty south winds will remain this evening for most locations and will flip to the west and northwest very late tonight into Wed morning. Below normal temps and multiple chances at rain will keep the fire danger in check for the Wed-Sun time frame. Best rain chances will be for Fri-Sat. && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Wednesday for KSZ032-033-047>053- 067>070-082-083-091>094-098. && DISCUSSION...MWM AVIATION...RBL FIRE WEATHER...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 515 PM CDT Tue Apr 1 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 515 PM CDT Tue Apr 1 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a small chance that an isolated storm could develop over northwest Oklahoma and move into southern Kansas in the 7 to 9 pm time frame. Any storm in this area would have the potential to produce very large hail and tornadoes. Storms are expected to become more widespread generally after 10 pm as a cold front surges south. This activity would first develop over central Kansas, near or north of I-70, and build south overnight. Damaging straight line winds, large hail and a brief tornado would be possible with this activity. Strong southerly winds will remain in place this evening, with gusts in the 40 to 45 mph range common. See latest wind advisory for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms could affect far southeast Kansas at times during the Thursday through Saturday period. The threat for severe weather is low. Snow may mix with rain at times over parts of central and south central Kansas late Saturday night into early Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 4 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
13 hail, 9 thunderstorm wind, 2 tornado. Local standard time, as filed.
Trained spotter estimated wind gusts of 60 mph.
A brief tornado was reported. No damage was found.
Trained spotter reported tornado with pictures sent via social media. No damage was found.
There was a damage report of one tree branch blocking a roadway.
Lyons Airport measured a 60 mph wind gust.
A picture was sent of ping pong ball sized hail.
Report was sent via mPING.
Harvey County Emergency Management relayed a report from law enforcement of an estimated 60 mph winds.
Broken power pole at SW 24th and Burmac Rd near Burrton.
Trained spotter estimated 65 mph winds along with pea sized hail.
Most of the hail fell with sizes of peas and dimes, but there were a couple of stones that measured up to quarter size in diameter.
After receiving reports via KAKE from the public, there was a survey done to assess the damage which indicated shingles blown off of roofs, broken windows, a deck awning broken and mailbox post snapped.
Fire department report relayed via emergency management with a 60 mph wind gust at the intersection.
A tree was uprooted and laid over onto a house via a picture sent via Facebook. There was a trained spotter who estimated winds of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254848, 1254862, 1254849, 1254868, 1254869, 1254850, 1256130, 1254851, 1254852, 1254854, 1254877, 1254855, 1254856, 1254858, 1254857, 1254870, 1254872, 1254871, 1254859, 1254875, 1254860, 1254861, 1254873, 1254874.